Skip to Main Content

Case history

Image not available. A 41-year-old man with stage IV glioblastoma on corticosteroid treatment presented with bizarre behaviour. He was laughing incongruously and screaming at moving traffic outside his house. He also threatened a member of the public. His wife contacted his clinical nurse specialist. An urgent psychiatric review was arranged and the patient was reviewed on the same day by a senior trainee psychiatrist in the psychological medicine department.

The dosage of dexamethasone had been increased from 4 mg to 6 mg per day 1 week earlier. The patient had observed relief from headache but the change in his behaviour started shortly after. There was nothing significant in his medical and psychiatric history. On examination the patient was found to have psychomotor agitation, pressure of speech, lability of mood and paranoid delusions. A diagnosis of organic mood disorder was made with steroids as a contributing factor. A risk assessment identified a risk of further deterioration of his mental health and a high risk of impulsive behaviour. There was a potential risk to others including his two children who lived at home with him. The treatment plan included plans to minimize these risks.

Following consultation with the oncologist, the psychological medicine team decided to reduce the dose of steroid by half and prescribed quetiapine (an antipsychotic medication used in the treatment of manic episode) and zopiclone (a sleeping tablet). The patient gradually improved over a period of 2 weeks, after which he was advised to stop taking the sleeping tablet and to continue with the quetiapine.

What were the challenges in the management of this patient?

How were the risks in the community managed?

What is the evidence base for the treatment of steroid-induced mania?

What are the contributing factors for the development of psychiatric disorder?

What were the challenges in the management of this patient?

There were number of challenges in the management of this patient.

Psychiatric emergency

Manic episodes typically develop suddenly and result in behavioural disturbance often raising concerns for others' safety. Patients suffering from a first episode of acute mania are likely to get arrested for breach of the peace or detained under section 136 of the Mental Health Act (powers given to police to transport an individual to a place of safety for a mental health assessment). This can be very distressing to patients and their family. In this case, due to the timely response from the clinical nurse specialist and the psychological medicine team, police involvement was avoided.

Supporting the family

During a manic episode, it can be difficult to communicate with a patient due to elated mood and poor engagement. This can be a frightening experience for family members. The Maggie's Centre, which is on the site of Clatterbridge Cancer Centre, offered support and information to family members.

Working with the multidisciplinary team
...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.